Tornadoes · United States · Indiana · 2011
EF3 tornado, Erie to Zelma, Indiana, May 25, 2011
From Erie to Zelma, this EF3 tornado ran 6.8 miles across Lawrence County on May 25, 2011, touching down at 7:58 PM EDT and reaching 300 yards wide. It killed nobody, and did $150,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mphthis tornado
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF3
- Date
- May 25, 2011
- Touchdown
- 7:58 PM EDT (23:58 UTC)
- Lifted
- 8:11 PM EDT (00:11 UTC)
- On the ground
- 13 minutes
- Path length
- 6.8 miles (10.9 km)
- Path width
- 300 yards (274 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $150,000
- County
- Lawrence County
- Touchdown point
- 38.860, -86.364
- Lift-off point
- 38.921, -86.267
- Record number
- 1105251758-02
What the Weather Service recorded
The approach of a strong low pressure system from the west set the stage for a significant severe weather outbreak across central Indiana on May 25th. Eight tornadoes touched down in central Indiana, with an additional one moving into the area from southern Indiana. In addition, widespread wind damage and large hail impacted the area. Straight line winds to over 70 mph impacted the area as well, knocking down trees, power lines, as well as damaging structures and blowing over trucks. Straight line wind damage was noted near the tornado paths as well. Hail into the 3 to 4 inch range fell from some of the storms, causing damage. The large hail stones were also blown into structures by the strong straight line winds, causing additional damage.
National Weather Service storm survey teams determined an EF-3 tornado struck near Bedford, damaging or destroying several buildings in a 6.8 mile long swath up to a quarter mile wide.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
47 minutes of warning. NWS IND issued a tornado warning for this county at 23:11 UTC, 47 minutes before the tornado touched down, in force until 00:00 UTC.
The county was under a tornado watch, issued at 22:45 UTC and running to 03:49 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 13:52 UTC | 22:45 UTC | Tornado Watch | IND |
| 18:15 UTC | 19:00 UTC | Severe Thunderstorm Warning | IND |
| 19:26 UTC | 20:15 UTC | Severe Thunderstorm Warning | IND |
| 19:49 UTC | 20:45 UTC | Severe Thunderstorm Warning | IND |
| 20:33 UTC | 05:14 UTC | Flash Flood Watch | IND |
| 22:45 UTC | 03:49 UTC | Tornado Watch | IND |
| 22:57 UTC | 23:45 UTC | Severe Thunderstorm Warning | IND |
| 23:11 UTC | 00:00 UTC | Tornado Warning | IND |
| 23:54 UTC | 00:45 UTC | Tornado Warning | IND |
| 02:04 UTC | 02:45 UTC | Tornado Warning | IND |
| 02:25 UTC | 02:53 UTC | Tornado Warning | IND |
| 03:29 UTC | 09:30 UTC | Flood Warning | IND |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a High Risk, with a 0.30 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 19:39 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the tornado touched down at May 25, 7:10 PM EDT, 48 minutes earlier.
Area forecast discussion, May 25, 7:10 PM EDT, 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 710 PM EDT WED MAY 25 2011 .UPDATE... AVIATION...NEAR TERM AND FLASH FLOOD WATCH INFORMATION HAS BEEN UPDATED BELOW. && .MESO UPDATE... NEED TO BE WATCHING TWO CONVECTIVE BOUNDARIES OVER THE NEXT SEVERAL HOURS. FIRST ONE EXTENDS FROM NORTH CENTRAL IND SWWD THRU KHUF AND ALONG I-70 IN IL. THE SECOND FROM JUST NW OF KDAY THRU KEVV TO KMVN IN IL. LATEST RUC MODEL ANALYSIS SHOWS THE LOW LEVEL JET IS AT 50 KT OVER E CENTRAL AR AND EXTENDS NEWD INTO CENTRAL INDIANA UNDERNEATH STRONG UPPER LEVEL DIFFUENCE. WIDESPREAD STRONG/SEVERE STROMS ARE OVER ERN MO AHEAD OF COLD FRONTAL BOUNDARY AND THERE ARE NEW DISCRETE CELLS NOW DEVELOPING ALONG THE I-70 BOUNDARY IN IL AND SHOULD CONTINUE TO TRACK ALONG THE BOUNDARY TOWARDS W CENTRAL IND BETWEEN NOW AND 23Z. GIVEN THAT THE LOW LEVEL JET IS JUXTAPOSITIONED UNDERNEATH THE EXIT REGION OF THE SRN BRANCH OF THE UPPER LEVEL JET...DEEP LAYER IS BECOMEING MORE FAVORABLE FOR SUPERCELLS OVER SRN IND OVER THE NEXT SEVERAL HOURS. GIVEN THAT MLCAPE WILL BE INCREASING BACK TO ABOVE 2000 J/KG AND THAT 0-1KM STORM RELATIVE HELICITY IS 200 M2/S2 ACROSS SRN INDIANA...ROTATING SUPERCELLS/TORNADOES CAN BE EXPECTED OVER THE NEXT SEVERAL HOURS INCREASING IN NUMBER/AREA AFTER 22Z. && .SYNOPSIS... LOW PRESSURE SYSTEM WILL SLOWLY MOVE EAST ACROSS INDIANA FROM TONIGHT INTO FRIDAY. EARLY IN THE WEEKEND THE WEATHER WILL BE CONTROLLED BY HIGH PRESSURE TO OUR EAST AND A WARM FRONT TO THE OUR NORTH. LATE IN THE WEEKEND THE WARM FRONT WILL PULL AWAY LEAVING THE HIGH PRESSURE TO DOMINATE INDIANA WEATHER INTO MID WEEK. && .NEAR TERM /TONIGHT/... SPC HAS EXTENDED WATCH TIL 06Z AS SECOND LINE OF THUNDERSTORMS MOVE THROUGH. ALSO FLASH FLOOD WATCH HAS BEEN ISSUED UNTIL 08Z AS PORTIONS ACROSS OUR SOUTHWEST AND NORTHWEST HAVE ALREADY EXPERIENCED HEAVY RAINFALL. LOW LEVEL BOUNDARY EXTENDS FROM NEAR VINCENNES TO GREENSBURG AND DAYTON. THREAT OF SEVERE WEATHER LOOKS ESPECIALLY BAD ACROSS OUR SOUTH THIS EVENING. TEMPERATURES WILL BE EXTREMELY DEPENDENT ON LOCATION OF LOW AT 12Z. DONT FEEL I CAN OUT PERFORM MOS...WHICH IS CLOSE...BUT UNCERTAINTY IS HIGH. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... MAIN PROBLEM POPS MODELS ARE CLOSE WITH STACKED SYSTEM OVER AREA INTO AT LEAST THURSDAY NIGHT. THIS SUPPORTS WETTER MET. FORECAST LOWER 60S BY DAWN. GIVEN THAT TOUGH TIME WITH NEAR 70 THURSDAY WITH A WET FORECAST. WILL DROP MOS ABOUT A CATEGORY. GOING UP A CATEGORY THURSDAY NIGHT. WITH NEARBY LOW CLOUDS SHOULD BLOCK COOLING. FOR FRIDAY LIKE THE WARMER MAV. BOTH MODELS AGREE WE SHOULD SEE ENOUGH DRY AIR WORK IN FOR SOME SUN. IN MAY THAT OUGHT GET US AT LEAST CLOSE TO 70. SINCE LIKE WARMER MAV FRIDAY...WILL USE WARMER MAV FRIDAY NIGHT. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... FEW CHANGES TO HPC WITH MAIN MODELS IN ROUGH AGREEMENT. THIS MEANS RAIN CHANCES INTO SATURDAY BUT FALLING OFF SATURDAY NIGHT AS WARM FRONT MOVES NORTH. THEN DRY AS RIDGE BUILDS IN SUNDAY INTO TUESDAY...WITH CHANCE STORMS RETURNING TUESDAY NIGHT OR WEDNESDAY AS FLOW ALOFT BECOMES MORE NORTHWEST. HPC REALLY BROUGHT UP THE TEMPERATURES AND DEWPOINTS AFTER THE WARM FRONT PASSES. I AGREE BASED ON WHAT HAS HAPPENED IN THESE SOUTHWEST FLOW SITUATIONS. ALSO WET GROUND SHOULD HAVE STRONG EFFECT ON DEWPOINTS. && .AVIATION.../DISCUSSION FOR 00Z TAFS/... NUMEROUS THUNDERSTORMS WILL BE THE RULE EARLY PART OF THE TAF PERIOD TO AT LEAST 02Z OVER WESTERN SECTIONS TO 04Z-05Z KIND AND KBMG. SURFACE OBS SHOWS LINE OF THUNDERSTORMS OVER CENTRAL AND SOUTHERN ILLINOIS WHICH WILL MOVE EAST ACROSS CENTRAL INDIANA THIS EVENING. ALSO SCATTERED STRONG THUNDERSTORMS ALSO ACROSS CENTRAL INDIANA. AFTER THUNDERSTORMS MOVE THROUGH ONLY ISOLATED LIGHT SHOWERS OR POSSIBLY A THUNDERSHOWER EXPECTED REST OF THE NIGHT AS MODELS MOVE DRY SLOT INTO OUR REGION. MODEL TIME HEIGHT SECTIONS INDICATES LOWER LEVEL WILL BECOME SATURATED LATE TONIGHT INDICATING MOSTLY MVFR CEILINGS. I WOULD NOT RULE OUT IFR CEILINGS AT KLAF...BUT MVFR APPEARS MOST LIKELY AT THIS TIME. ON THURSDAY...LOOK FOR SHOWERS TO BECOME MORE NUMEROUS WITH A FEW THUNDERSTORMS AS UPPER LOW MOVES ACROSS OUR AREA. CEILINGS SHOULD REMAIN MVFR FROM KIND AND KHUF AND NORTHWARD. && .IND WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 400 AM EDT... ZONES INZ021-028>031-035>049-051>057-060>065-067>072- && MESO UPDATE...DWM SYNOPSIS...JK NEAR TERM...JK SHORT TERM...JK/JH LONG TERM....JK AVIATION...JH
Hazardous weather outlook, May 25, 2:48 PM EDT, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 248 PM EDT WED MAY 25 2011 INZ028-029-035-043-044-261900- WARREN-TIPPECANOE-FOUNTAIN-VERMILLION-PARKE- 248 PM EDT WED MAY 25 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. ...TORNADO WATCH UNTIL 7 PM EDT... .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SIGNIFICANT RISK OF SEVERE STORMS INTO EARLY TONIGHT. THIS IS A PARTICULARLY DANGEROUS SITUATION. THE PRIMARY THREAT IS STRONG TORNADOES. DAMAGING WINDS...LARGE HAIL...AND VERY HEAVY RAIN ARE ALSO POSSIBLE. FLOODING WILL PERSIST NEAR THE WABASH RIVER. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A RISK OF SEVERE WEATHER THURSDAY...BUT IT WONT BE AS BAD AS TODAY. THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT INTO SATURDAY NIGHT...BUT ARE NOT EXPECTED TO BE SEVERE. STORMS MAY RETURN TUESDAY NIGHT OR WEDNESDAY...BUT IT IS TOO EARLY TO TELL IF THEY WILL BE SEVERE. THE WEATHER WILL BE VERY HOT AND HUMID FOR THIS TIME OF YEAR FROM SUNDAY INTO MIDWEEK. FLOODING SHOULD PERSIST ALONG THE WABASH RIVER INTO MID WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NECESSARY TODAY INTO TONIGHT. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ021-030-031-036>042-047>049-056-057-064-065-072-261900- CARROLL-CLINTON-HOWARD-MONTGOMERY-BOONE-TIPTON-HAMILTON-MADISON- DELAWARE-RANDOLPH-MARION-HANCOCK-HENRY-SHELBY-RUSH-BARTHOLOMEW- DECATUR-JENNINGS- 248 PM EDT WED MAY 25 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ...TORNADO WATCH IN EFFECT UNTIL 7 PM EDT... THERE IS A SIGNIFICANT RISK OF SEVERE STORMS INTO EARLY TONIGHT. THIS IS A PARTICULARLY DANGEROUS SITUATION. THE PRIMARY THREAT IS STRONG TORNADOES. DAMAGING WINDS...LARGE HAIL...AND VERY HEAVY RAIN ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A RISK OF SEVERE WEATHER THURSDAY...BUT IT WONT BE AS BAD AS TODAY. THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT INTO SATURDAY NIGHT...BUT ARE NOT EXPECTED TO BE SEVERE. STORMS MAY RETURN TUESDAY NIGHT OR WEDNESDAY...BUT IT IS TOO EARLY TO TELL IF THEY WILL BE SEVERE. THE WEATHER WILL BE VERY HOT AND HUMID FOR THIS TIME OF YEAR FROM SUNDAY INTO MIDWEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NECESSARY TODAY INTO TONIGHT. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ045-046-051>055-060>063-067>071-261900- PUTNAM-HENDRICKS-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SULLIVAN-GREENE- MONROE-BROWN-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON- 248 PM EDT WED MAY 25 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ...TORNADO WATCH UNTIL 7 PM EDT... THERE IS A HIGH RISK FOR SEVERE STORMS INTO EARLY TONIGHT. THIS IS A PARTICULARLY DANGEROUS SITUATION. THE PRIMARY THREAT IS STRONG TORNADOES. DAMAGING WINDS...LARGE HAIL...AND VERY HEAVY RAIN ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A RISK OF SEVERE WEATHER THURSDAY...BUT IT WONT BE AS BAD AS TODAY. THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT INTO SATURDAY NIGHT...BUT ARE NOT EXPECTED TO BE SEVERE. STORMS MAY RETURN TUESDAY NIGHT OR WEDNESDAY...BUT IT IS TOO EARLY TO TELL IF THEY WILL BE SEVERE. THE WEATHER WILL BE VERY HOT AND HUMID FOR THIS TIME OF YEAR FROM SUNDAY INTO MIDWEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NECESSARY TODAY INTO TONIGHT. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) JK
In the hours before
Local storm report, May 25, 7:51 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
751 PM EDT WED MAY 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0749 PM HAIL BEDFORD 38.86N 86.49W
05/25/2011 E2.75 INCH LAWRENCE IN TRAINED SPOTTER
PEA TO BASEBALL SIZE HAIL.
&&
AHOMANNLocal storm report, May 25, 7:53 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
753 PM EDT WED MAY 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM FUNNEL CLOUD INDIANAPOLIS 39.78N 86.15W
05/25/2011 MARION IN LAW ENFORCEMENT
25TH AND POST ROAD.
&&
AHOMANNLocal storm report, May 25, 7:54 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
754 PM EDT WED MAY 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 PM HAIL BEDFORD 38.86N 86.49W
05/25/2011 M2.75 INCH LAWRENCE IN AMATEUR RADIO
SOUTHERN BEDFORD.
&&
AHOMANNLocal storm report, May 25, 7:55 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
755 PM EDT WED MAY 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL SHELBYVILLE 39.52N 85.78W
05/25/2011 M0.75 INCH SHELBY IN AMATEUR RADIO
&&
AHOMANNLocal storm report, May 25, 7:56 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
756 PM EDT WED MAY 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL FAIRLAND 39.60N 85.86W
05/25/2011 M0.75 INCH SHELBY IN AMATEUR RADIO
&&
AHOMANNLocal storm report, May 25, 7:58 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
758 PM EDT WED MAY 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM HAIL LEBANON 40.05N 86.47W
05/25/2011 M1.00 INCH BOONE IN TRAINED SPOTTER
&&
AHOMANNThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Cncnati-Daytn, OH (KILN), 12:00Z
12.0 hours before the tornado, 225 km from the path. May 25, 2011.
- Mixed-layer CAPE
- 49 J/kg
- Mixed-layer CIN
- -199 J/kg
- Surface CAPE
- 25 J/kg
- Mixed-layer LCL
- 1232 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
- 0-3 km lapse rate
- 4.2 K/km
Cncnati-Daytn, OH (KILN), 00:00Z
0.0 hours before the tornado, 225 km from the path. May 26, 2011.
- Mixed-layer CAPE
- 1430 J/kg
- Mixed-layer CIN
- -6 J/kg
- Surface CAPE
- 2583 J/kg
- Mixed-layer LCL
- 1362 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 201 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 8.2
- 0-3 km lapse rate
- 7.0 K/km
The surface observations
Bloomington (BMG), 39 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 22:05 UTC | 71.6 | 66.2 | 100° 5 kt | 1002.4 | -TSRA | |
| 22:37 UTC | 71.6 | 66.2 | 130° 4 kt | 1001.7 | ||
| 22:53 UTC | 71 | 66 | 130° 6 kt | 1001.4 | TS | |
| 23:53 UTC | 73 | 68 | 0° 0 kt | 1001.4 | ||
| 00:53 UTC | 71 | 68 | 130° 6 kt | 1000.7 | ||
| 01:53 UTC | 71 | 68 | 140° 6 kt | 999.7 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Indianapolis radar (KIND), 91 km away, was scanning. The volume nearest the touchdown began at 23:57 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 21:36 UTC | HAIL 0.75 | 6 N Bloomfield | Greene, IN | |
| 21:40 UTC | HAIL 1 | 1 Ne Bloomfield | Greene, IN | |
| 21:55 UTC | HAIL 1 | 2 Ne Freedom | Owen, IN | HALF INCH TO ONE INCH DIAMETER HAIL. |
| 22:15 UTC | HAIL 1 | Bloomington | Monroe, IN | HUNTINGTON PARK AREA |
| 22:15 UTC | HAIL 1 | Ellettsville | Monroe, IN | |
| 22:22 UTC | HAIL 1.75 | Stinesville | Monroe, IN | |
| 22:25 UTC | HAIL 1.75 | 3 S Paragon | Morgan, IN | |
| 22:41 UTC | HAIL 1 | 2 E Martinsville | Morgan, IN | |
| 22:44 UTC | HAIL 1 | 5 E Martinsville | Morgan, IN | |
| 22:51 UTC | HAIL 1 | 5 E Martinsville | Morgan, IN | |
| 23:18 UTC | FUNNEL CLOUD | Ellettsville | Monroe, IN | SPOTTER WAS ON MAPLE GROVE RD. |
| 23:20 UTC | HAIL 1.25 | 3 S Paragon | Morgan, IN | GETTING LARGER AS FALLING. |
| 23:25 UTC | HAIL 1.75 | Paragon | Morgan, IN | |
| 23:26 UTC | HAIL 1 | 1 E Stinesville | Monroe, IN | |
| 23:46 UTC | FUNNEL CLOUD | Mitchell | Lawrence, IN | |
| 23:49 UTC | HAIL 2.75 | Bedford | Lawrence, IN | PEA TO BASEBALL SIZE HAIL. |
| 23:50 UTC | HAIL 1.25 | 4 Nnw Bedford | Lawrence, IN | |
| 23:54 UTC | HAIL 2.75 | Bedford | Lawrence, IN | SOUTHERN BEDFORD. |
| 00:00 UTC | TORNADO | Bedford | Lawrence, IN | |
| 00:12 UTC | TORNADO | 6 Nw Brownstown | Jackson, IN | POSSIBLE DEBRIS BALL ON RADAR |
| 00:17 UTC | TORNADO | 9 Ene Bedford | Lawrence, IN | |
| 00:46 UTC | FUNNEL CLOUD | 4 Se Waymansville | Jackson, IN | |
| 00:49 UTC | HAIL 1 | 3 Sw Columbus | Bartholomew, IN | |
| 00:57 UTC | HAIL 1.75 | Columbus | Bartholomew, IN | CENTRAL AVE AND US 31. |
| 01:01 UTC | FUNNEL CLOUD | 4 S Columbus | Bartholomew, IN | WALL CLOUD WITH NO ROTATION AT US 31 AND 400 S. |
| 01:01 UTC | HAIL 1.75 | Columbus | Bartholomew, IN | ROCKY FORD AND 330 CENTRAL. |
| 02:02 UTC | TSTM WND GST 53 | 4 Sw Bloomington | Monroe, IN | |
| 02:05 UTC | TSTM WND GST 70 | Loogootee | Martin, IN | |
| 02:15 UTC | TSTM WND DMG | Bloomington | Monroe, IN | MANY TREES AND LIMBS DOWN...ONE WAS 2 FEET IN DIAMETER AT 2ND ST AND WAYMAN. |
| 02:15 UTC | TSTM WND GST 65 | Bloomington | Monroe, IN | |
| 02:22 UTC | TORNADO | 2 S Orleans | Orange, IN | EF-2 WITH 115 MPH WINDS. TWO BRICK HOMES AND ONE WOOD FRAME HOME HEAVILY DAMAGED. WOOD BARN AND METAL OUTBUILDINGS DESTROYED. 4.7 MILE LONG PATH. |
| 02:25 UTC | TSTM WND GST 69 | Odon | Daviess, IN | |
| 02:28 UTC | TORNADO | 2 Ne Leipsic | Orange, IN | EF-1 WITH 100 MPH WINDS. LARGE WOOD BARN DESTROYED. MANY TREES SNAPPED OR UPROOTED. 3.2 MILE PATH. |
| 02:29 UTC | TSTM WND GST 65 | Milltown | Crawford, IN | |
| 02:30 UTC | TSTM WND DMG | English | Crawford, IN | ROOF OFF OF A SMALL BUILDING |
| 02:31 UTC | TORNADO | 3 W Mount Carmel | Washington, IN | EF-1 WITH 95 MPH WINDS. METAL OUTBUILDING HEAVILY DAMAGED. MANY TREES SNAPPED OR UPROOTED. |
| 02:45 UTC | TSTM WND DMG | Bloomington | Monroe, IN | TREES DOWN ON SOUTH SIDE OF BLOOMINGTON. |
| 02:50 UTC | TSTM WND DMG | Bloomington | Monroe, IN | SEVERAL LARGE TREES DOWN. |
| 02:51 UTC | TSTM WND GST 50 | Brownstown | Jackson, IN | |
| 02:56 UTC | TSTM WND GST 60 | Edinburgh | Johnson, IN |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2011 tornado in IndianaEvery tornado in Indiana since 1950Warnings in force in Indiana nowThe forecast where you are
The other tornadoes of May 25, 2011
93 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 25 | 1:30 AM CDT | EF1 | Webster, MO | 9.3 | 100 | $20,000 | ||
| May 25 | 7:35 AM CDT | EF1 | Macon, IL | 1.0 | 75 | $165,000 | ||
| May 25 | 7:39 AM CDT | EF1 | Macon, IL | 1.5 | 75 | $100,000 | ||
| May 25 | 9:04 AM CDT | EF1 | Kankakee, IL | 5.8 | 50 | $250,000 | ||
| May 25 | 9:13 AM CDT | EF0 | Newton, IN | 0.1 | 20 | $25,000 | ||
| May 25 | 9:19 AM CDT | EF2 | Newton, IN | 1.9 | 300 | $50,000 | ||
| May 25 | 9:24 AM CDT | EF1 | Jasper, IN | 2.9 | 100 | $500 | ||
| May 25 | 9:26 AM CDT | EF1 | Jasper, IN | 1.9 | 100 | $50,000 | ||
| May 25 | 10:45 AM EDT | EF0 | Pulaski, IN | 0.8 | 50 | |||
| May 25 | 10:45 AM CDT | EF0 | Miami, KS | 0.1 | 40 | $5,000 | ||
| May 25 | 11:10 AM CDT | EF0 | Johnson, KS | 0.7 | 60 | $10,000 | ||
| May 25 | 11:22 AM CDT | EF0 | Johnson, KS | 0.1 | 40 | |||
| May 25 | 11:35 AM CDT | EF0 | Cass, MO | 0.1 | 40 | |||
| May 25 | 11:38 AM CDT | EF0 | Johnson, KS | 0.1 | 40 | |||
| May 25 | 12:22 PM CDT | EF2 | Pettis, MO | 2.1 | 500 | 20 | $4.0 million | |
| May 25 | 12:33 PM CDT | EF0 | Clay, MO | 0.1 | 40 | |||
| May 25 | 12:45 PM CDT | EF0 | Clay, MO | 0.1 | 40 | |||
| May 25 | 12:52 PM CDT | EF0 | Pettis, MO | 0.1 | 40 | |||
| May 25 | 1:04 PM CDT | EF0 | Cooper, MO | 0.1 | 40 | |||
| May 25 | 1:07 PM CDT | EF0 | Lafayette, MO | 0.1 | 40 | |||
| May 25 | 2:15 PM CDT | EF1 | Montgomery, MO | 7.1 | 100 | |||
| May 25 | 3:26 PM EDT | EF0 | Van Wert, OH | 0.1 | 40 | |||
| May 25 | 2:56 PM CDT | EF1 | Oregon, MO | 2.5 | 100 | $20,000 | ||
| May 25 | 3:49 PM CDT | EF3 | Carter, MO | 47.4 | 1,200 | 2 | $800,000 | |
| May 25 | 4:13 PM CDT | EF1 | Jackson, AR | 5.5 | 500 | $40,000 | ||
| May 25 | 5:15 PM EDT | EF1 | Decatur, IN | 0.8 | 600 | $500,000 | ||
| May 25 | 5:20 PM EDT | EF1 | Decatur, IN | 0.1 | 400 | $250,000 | ||
| May 25 | 4:35 PM CDT | EF1 | Madison, MO | 5.5 | 40 | |||
| May 25 | 4:37 PM CDT | EF1 | Wayne, MO | 17.8 | 150 | $70,000 | ||
| May 25 | 4:44 PM CDT | EF0 | Carter, MO | 0.5 | 50 | $2,000 | ||
| May 25 | 4:45 PM CDT | EF1 | Des Moines, IA | 4.8 | 100 | $250,000 | ||
| May 25 | 4:46 PM CDT | EF1 | Madison, MO | 5.3 | 440 | |||
| May 25 | 4:47 PM CDT | EF1 | Madison, MO | 4.3 | 580 | |||
| May 25 | 4:51 PM CDT | EF0 | Perry, MO | 0.3 | 60 | $3,000 | ||
| May 25 | 4:58 PM CDT | EF0 | Ripley, MO | 0.7 | 50 | |||
| May 25 | 6:00 PM EDT | EF1 | Huron, OH | 8.0 | 50 | $250,000 | ||
| May 25 | 5:00 PM CDT | EF1 | Des Moines, IA | 3.6 | 50 | $50,000 | ||
| May 25 | 5:14 PM CDT | EF0 | Butler, MO | 0.7 | 40 | |||
| May 25 | 6:14 PM EDT | EF0 | Hardin, OH | 0.2 | 25 | |||
| May 25 | 5:26 PM CDT | EF1 | Bollinger, MO | 13.0 | 250 | $30,000 | ||
| May 25 | 6:06 PM CDT | EF0 | McLean, IL | 0.9 | 25 | $8,000 | ||
| May 25 | 6:09 PM CDT | EF1 | McLean, IL | 10.3 | 75 | $10,000 | ||
| May 25 | 7:10 PM EDT | EF0 | Montgomery, OH | 0.1 | 25 | $5,000 | ||
| May 25 | 6:18 PM CDT | EF1 | Cape Girardeau, MO | 2.1 | 250 | $20,000 | ||
| May 25 | 6:18 PM CDT | EF0 | St. Francis, AR | 1.1 | 100 | |||
| May 25 | 6:28 PM CDT | EF2 | Jefferson, IL | 13.5 | 250 | $4.0 million | ||
| May 25 | 6:30 PM CDT | EF0 | Scott, MO | 0.4 | 50 | $1,000 | ||
| May 25 | 7:30 PM EDT | EF0 | Summit, OH | 4.2 | 50 | $200,000 | ||
| May 25 | 6:39 PM CDT | EF1 | Union, IL | 2.0 | 125 | $150,000 | ||
| May 25 | 6:40 PM CDT | EF1 | Pulaski, IL | 5.5 | 250 | $50,000 | ||
| May 25 | 6:45 PM CDT | EF1 | Pulaski, IL | 10.0 | 120 | $40,000 | ||
| May 25 | 6:48 PM CDT | EF1 | Crittenden, AR | 2.5 | 100 | $500,000 | ||
| May 25 | 6:55 PM CDT | EF2 | Pulaski, IL | 19.9 | 325 | $255,000 | ||
| May 25 | 6:58 PM CDT | EF0 | Champaign, IL | 0.2 | 15 | $5,000 | ||
| May 25 | 5:08 PM PDT | EF1 | Glenn, CA | 21.6 | 120 | $200,000 | ||
| May 25 | 5:12 PM PDT | EF1 | Glenn, CA | 26.4 | 120 | $150,000 | ||
| May 25 | 7:18 PM CDT | EF1 | Clay, IL | 1.0 | 75 | $510,000 | ||
| May 25 | 7:35 PM CDT | EF0 | Richland, IL | 0.2 | 10 | |||
| May 25 | 7:57 PM CDT | EF2 | Crawford, IL | 5.5 | 200 | $920,000 | ||
| May 25 | 7:58 PM CDT | EF0 | Union Parish, LA | 5.5 | 150 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.